Florida, 2011

Wildfire and Hail in Florida, April 20, 2011

April 20, 2011 · NWS JAX · 12 events in 6 counties and zones

Severe storms developed during the afternoon beneath an upper level trough with cold 500 mb temperatures of -13 to -14 degrees Celcius. Storms focused along the the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Severe storms developed during the afternoon beneath an upper level trough with cold 500 mb temperatures of -13 to -14 degrees Celcius. Storms focused along the the sea breezes and outflows. Numerous reports of hail and a few wind damage reports were relayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 20, 2:07 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 20, 2:07 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT WED APR 20 2011

...NEAR RECORD HIGH TEMPERATURES THROUGH END OF WEEK...

.SHORT TERM...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP ACROSS MOST OF NORTHEAST FLORIDA. HAVE BUMPED UP
POPS OVER ENTIRE CWA TO ACCOUNT FOR INCREASED LIKELIHOOD OF
FURTHER AFTERNOON SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST
CHANCES OVER CENTRAL NE FLORIDA WHERE THE SEA BREEZE BOUNDARY WILL
BE MID-LATE AFTERNOON. TONIGHT'S LOWS WILL DROP INTO THE 60S
ACROSS THE FORECAST AREA.

ON THURSDAY...THE RIDGE WILL SHIFT SOUTH A BIT AS FRONTAL
BOUNDARY SETTLES NORTH OF THE FORECAST AREA WITH INSTABILITY INTRUDING
INTO SE GA. SCATTERED STORMS ARE EXPECTED FOR MUCH OF SE GA
EXTENDING SOUTH INTO NE FL. MAX TEMPS THURSDAY WILL REACH INTO THE
UPPER 80S/LOWER 90S. NIGHTTIME LOWS WILL AGAIN DROP INTO THE 60S.

FRIDAY TRANSITIONS BACK TO THE RIDGE RE-BUILDING OVER N FL. THE
MID/UPPER RIDGE WILL BUILD NORTHWARD ALONG THE EAST COAST PUSHING
THE REMNANTS OF THE FRONTAL BOUNDARY NE OF THE AREA. EAST COAST
SEA BREEZE WILL DOMINATE KEEPING TEMPS COOLER NEAR THE COAST AND
MAX TEMPS WILL NEAR 90 PRIMARILY OVER THE WESTERN ZONES. LINGERING
ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NORTHERN
PORTION OF SE GA.

.LONG TERM...SATURDAY THROUGH TUESDAY...
BERMUDA HIGH PRESSURE RIDGE WILL BUILD BACK ACROSS THE FORECAST
AREA ESTABLISHING A DRIER AIRMASS. RAIN CHANCES WILL DIMINISH
AGAIN WITH THE BEST CHANCES COMING FROM LATE DAY SEA BREEZE
INTERACTIONS. MAX TEMPS WILL BE IN THE UPPER 80S EACH DAY AND LOW
WILL BE IN THE 60S.

&&

.AVIATION...VFR CONDITIONS EXPECTED...EXCEPT FOR LOWER CONDITIONS
IN ISOLATED AFTERNOON THUNDERSTORMS.

&&

.MARINE...NO HEADLINES. SOUTH-SOUTHEAST WINDS 10 TO 15 KNOTS AND
SEAS 2-4 FEET EXPECTED. SEAS WILL INCREASE OVER THE WEEKEND DUE TO
AN EAST SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  88  63  86 /  20  50  30  30
SSI  68  82  66  79 /  20  40  20  20
JAX  66  87  65  85 /  20  30  20  10
SGJ  66  84  66  83 /  10  20  10  10
GNV  63  90  63  89 /  20  30  20  10
OCF  63  90  62  89 /  20  30  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

PRESNALL/WOLF/WALKER
Hazardous weather outlook, Apr 20, 3:08 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 AM EDT WED APR 20 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
408 AM EDT WED APR 20 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE ST
JOHNS RIVER BASIN TO U.S. HIGHWAY 3 0 1 CORRIDOR FROM JACKSONVILLE
SOUTHWARD TO PALATKA AND OCALA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST GEORGIA ON THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THIS WEEKEND DUE TO
INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MT

In the hours before

Special weather statement, Apr 20, 2:12 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT WED APR 20 2011

FLZ035-202000-
GILCHRIST-
312 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TRENTON AND NORTHWEST OF BELL...ALMOST
STATIONARY. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
TRENTON AND BELL THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2964 8296 2977 8295 2979 8293 2981 8294
      2983 8293 2983 8290 2988 8288 2989 8283
      2956 8266 2956 8275 2958 8278 2958 8296
      2961 8298
TIME...MOT...LOC 1912Z 060DEG 3KT 2959 8283

CARROLL
Special weather statement, Apr 20, 2:25 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT WED APR 20 2011

FLZ032-037-202000-
CLAY-PUTNAM-
325 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLAY
AND CENTRAL PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CARRAWAY...OR 9
MILES NORTHWEST OF PALATKA...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PALATKA...CARRAWAY...
HOLLISTER...PUTNAM HALL...MANNVILLE...INTERLACHEN AND FLORAHOME
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8179 2961 8194 2982 8198 2984 8168
      2965 8165
TIME...MOT...LOC 1925Z 080DEG 8KT 2975 8176

CARROLL
Special weather statement, Apr 20, 2:27 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT WED APR 20 2011

FLZ032-033-037-202000-
CLAY-PUTNAM-ST. JOHNS-
327 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ELKTON...OR 8 MILES
NORTH OF HASTINGS...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ELKTON AND BOSTWICK THROUGH 400 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2966 8166 2987 8176 2988 8160 2980 8157
      2977 8153 2979 8153 2981 8155 2984 8156
      2986 8155 2987 8158 2988 8158 2989 8146
      2978 8139
TIME...MOT...LOC 1928Z 076DEG 7KT 2983 8151

PRESNALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Hail, Gilchrist

When
April 20, 2:33 PM EST
Where
Gilchrist County, 1.38 mi S of Bell
Measured
0.88 in hail
Reported by
Public
Coordinates
29.730, -82.870

Nickel to dime size hail was reported 2 miles south of CR 340.

Thunderstorm Wind, Gilchrist

When
April 20, 3:00 PM EST
Where
Gilchrist County, 4.69 mi ESE of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.620, -82.700

Trees were blown down in the Waccasassa area. The time of the event was based on radar imagery.

Hail, Gilchrist

When
April 20, 3:05 PM EST
Where
Gilchrist County, 5.45 mi E of Tyler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.640, -82.680

Nickel to dime size hail was reported 4 miles west of State Road 26.

Thunderstorm Wind, Alachua

When
April 20, 3:35 PM EST
Where
Alachua County, 2.4 mi SSW of Archer Flying Ten Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.590, -82.540

Trees were blown down at SW 194th and State Road 45. The time of the event was based on radar imagery.

Hail, Marion

When
April 20, 3:50 PM EST
Where
Marion County, 4.7 mi WSW of Flemington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.390, -82.370

Dime size hail lasted for about 5 minutes east of Williston.

Wildfire, Alachua

When
April 20, 4:01 PM EST
Where
Alachua forecast zone
Reported by
Emergency Manager

Lightning started a brush fire near Waldo. Costs of damage were unknown.

Hail, Clay

When
April 20, 4:05 PM EST
Where
Clay County, 0.69 mi N of Keystone Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.790, -82.030

Quarter size hail was reported at the intersection of Florida Route 100 and SR21 near Keystone Heights. Small limbs were also reported.

Hail, Marion

When
April 20, 4:08 PM EST
Where
Marion County, 0.92 mi SE of Anthony
Measured
1.75 in hail
Reported by
Utility Company
Coordinates
29.290, -82.110

Golf ball size hail was reported in Anthony.

Thunderstorm Wind, Putnam

When
April 20, 4:15 PM EST
Where
Putnam County, 2.27 mi NE of Mc Meekin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.590, -82.020

Lawn furniture was blown around and at 16 ft ladder was thrown 12 ft across a boat slip. The time of the event was based on radar.

Hail, Marion

When
April 20, 4:15 PM EST
Where
Marion County, 1.51 mi NNE of Ocala West
Measured
1.5 in hail
Reported by
Utility Company
Coordinates
29.240, -82.120

Ping pong ball size hail was reported north of Ocala.

Hail, Duval

When
April 20, 4:30 PM EST
Where
Duval County, 4.19 mi S of Wesconnett
Measured
0.88 in hail
Reported by
Public
Coordinates
30.190, -81.760

Nickel size hail was reported near Prestwick Circle in Argyle.

Hail, Clay

When
April 20, 5:35 PM EST
Where
Clay County, 3.48 mi WNW of Middleburg
Measured
1 in hail
Reported by
Public
Coordinates
30.093, -81.922

Nickel to quarter size hail was reported by the public west of Middleburg. Localized flooding was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287853, 287843, 287852, 287844, 287851, 287854, 287850, 287849, 287845, 287848, 287847, 287846.